My daughter was prescribed the anti-histamine, Texa (Cetirizine also known as Xyrtec or Xyzal) for hay fever.
She complained that they made her feel drowsy and with exams coming up, I suggested she stop taking them for a couple of weeks.
That proved impossible. Within 24 hrs of stopping the anti-histamine, my daughter, who has never had a hive in her life and barely reacts to bee-sting, was covered in red, angry and itchy welts. I had to put her back on the anti-histamine as the itch was far worse than the drowsiness.
The only thing I could think that could have caused this was stopping the medication and when I searched Xyrtec withdrawal online, I got thousands of results from people who had experienced exactly the same thing - intensely itchy hands and feet followed by hives all over.
My GP thinks I'm on the wrong track, having never heard of this reaction but I am convinced that my daughter is suffering the Xyrtec withdrawal itch that so many people have documented.
I want to report an adverse reaction to the drug company but need some more evidence to support my suspicions.
Has anyone else had the same thing? I haven't been able to find many SA people who have experienced this. Most of the complainants are in the US.
Thanks for reading.
Disclaimer: All articles and letters published on MyNews24 have been independently written by members of News24's community. The views of users published on News24 are therefore their own and do not necessarily represent the views of News24. News24 editors also reserve the right to edit or delete any and all comments received.